Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

October 5, 2021Kane County, Utah

NWS Salt Lake City, UT issued this special weather statement at Oct 5, 2021, 4:03 PM MDT for Kane County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 4:03 PM MDT (22:03 UTC)
Expired
Oct 5, 2021, 4:45 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Hail
0.00 in
Wind
55

County Kane County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWUS85 KSLC 052203
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Tue Oct 5 2021
 
UTZ125-128-052245-
South Central Utah UT-Southern Mountains UT-
403 PM MDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of southwestern Garfield
and western Kane Counties through 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kanab to 11 miles east of Pipe
Spring. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. 

Locations impacted include...
Kanab, Hatch, Bryce Canyon National Park, Orderville, Glendale,
Alton, Coral Pink Sand Dunes and Long Valley Junction.

This includes US Route 89 between mile markers 26 and 78, between
mile markers 87 and 90, and between mile markers 95 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3700 11274 3768 11246 3766 11243 3763 11247
      3761 11246 3764 11239 3756 11225 3754 11228
      3744 11226 3746 11221 3749 11221 3750 11224
      3754 11223 3728 11175 3700 11216
TIME...MOT...LOC 2203Z 202DEG 15KT 3702 11267 3687 11252 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

CRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Oct 5, 11:55 AM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Oct 5, 11:55 AM MDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1155 AM MDT Tue Oct 5 2021

.UPDATE...A closed low currently located across southern
California will continue to propagate northeastward across far
southern Utah tonight/early Wednesday as it weakens into an open
wave. This wave will then translate further north and east into
northeast Utah by Wednesday afternoon. Multiple lobes of vorticity
are noted from central Utah to eastern CA on analysis data and
confirmed by satellite analysis late this morning. These lobes of
vorticity will translate northward within a background of upper
diffluence. Forecast update late this morning attempts to
delineate between each lobe and their attendant enhanced
precipitation potential. 12Z CAMs are in reasonable agreement in
their relative depictions of trends through this evening. The
leading lobe will promote a continuation of a broad area of
showers with embedded thunder, which will continue to move
northward into northern Utah by late this afternoon/early evening
while gradually weakening. The second lobe will gradually lose its
identity while the third and most robust lobe will aid in the
development of stronger shower and thunderstorm development this
afternoon/early evening across southwest and south-central Utah.
The leading edge of this potentially stronger activity should
translate into SW Utah around 3-5PM, impacting areas from roughly
St. George to Kanab before lifting northward to roughly a Cedar
City to Bryce Canyon to Lake Powell. This activity has a better
chance of producing gusty winds and locally heavy rainfall
compared to this morning's activity -- as the axis of best
buoyancyof 250-500J/Kg of CAPE is forecast to sneak into a Cedar
City to Kanab and points south and west line. The previous
discussion follows.

&&

.SYNOPSIS...An upper level low will eject across the region
through Wednesday. An unsettled pattern will continue into the
weekend, with a series of disturbances impacting the Interior
West.

&&

.SHORT TERM (THROUGH 12Z FRIDAY)...An upper low is moving onto the
SoCal coast this morning, while upstream, a larger trough is
approaching the West Coast. Ahead of the closed low, a weak
disturbance is lifting into Utah, and this is accompanied by
moisture which is spreading in from the south. The low itself is
forecast to gradually weaken as it moves into the desert southwest,
but with the moisture in place and dynamic support provided by a jet
streak and diffluent flow aloft, expect precipitation to continue to
develop across southern Utah this morning, then migrate north and
east throughout the day and night.

A few embedded lightning strikes are already noted within the larger
area of precipitation. However, instability is expected to be fairly
limited over Utah, with HREF mean MUCAPE generally under 250J/kg.
While isolated to scattered thunderstorms will be possible through
the day, especially across the south, convection is not expected to
be very robust. That said, with PWATs reaching 0.8-1.0 inches, areas
of moderate rain will be possible.

With the storm coming from the southwest, the airmass is not
expected to be particularly cold. Afternoon maxes will be noticeably
cooler especially across southern and central Utah owing to clouds
and precipitation, but snow levels will remain on the high side with
some light dustings or minor snow accumulation above 10-11kft.

The storm will exit the area tomorrow afternoon, but lingering low
level moisture along with some instability will maintain showers and
a few thunderstorms mainly over the higher terrain and adjacent
valleys of northern and central Utah. Thereafter, weak disturbances
embedded within the southwest flow ahead of the larger upstream
trough will ripple through northwest Utah. This will set up boundary
across northwest Utah and maintain unsettled weather across portions
of northern Utah through Thursday.

.LONG TERM (After 12z Friday)...An active weather pattern will bring
a series of storms across Utah, with a brief, quiet weather day
sandwiched between storm systems. Both storm systems are progged to
bring unsettled weather, cold temperatures and high elevation snow.

(Storm 1): A cold, positive-tilted trough is being handled well by
the ensemble members with only some slight deviations in the exact
orientation of the tilt of the trough and the airmass associated
with it. Overall the track of this trough is handled well, with this
trough moving from east across Utah. A large area of precipitation
will accompany this trough with widespread to numerous areas of
precipitation expected to develop. High end PoPs encompass much of
the state on Friday with all the valleys and benches seeing liquid
precipitation type. Enough cold air aloft should be sufficient
enough for snow to occur across the higher terrain of the Uintas
especially on the north facing slopes as northwesterly flow develops
in the wake of the trough passage. Temperatures will also be
noticeably cooler Friday and Saturday with high temperatures more
reflective of late October to early November than early October.

A brief period of quiet weather will move in the wake of the trough
passage as weak ridging develops in response to a closed low
emerging across central Arizona. Expecting a dry and cool day for
Sunday.

(Potential Storm 2): Heading into next week, signals are emerging
for a broad, cold trough to impact Utah. Current ensemble and long
range models are in agreement with having some degree of broad
troughing sitting across he Pacific Northwest and a cold airmass in
place and then swing this area into Utah. Current indications and
analysis suggest this could be a very potent and cold storm system
that could bring widespread high elevation snow and cold valley
rains. Although details still need to be ironed out on the strength
of this system the latest NBM gives the SLC valley a 17% chance of
seeing overnight lows next Wednesday morning (10/13) at or below
32F! STay tuned

&&

.AVIATION...KSLC...Clouds will gradually increase across the
terminal through the morning hours. Vicinity showers by 18z will
increase in coverage and some light rain may impact he terminal
between 21-04z. VFR conditions should be maintained across the
terminal, even in areas of precipitation. Ceilings will lower to 6-
8kft AGL after 21z creating some mountain obscuration concerns.
Winds will stay out of the south, and turn breezy after 18z. Wind
gusts could approach 22 knots. There is a 30% chance of seeing gusts
approach the 26kt airport weather warning criteria after 18z.

REST OF UTAH AND SOUTHWEST WYOMING...Increasing clouds with areas of
rain will spread across southern Utah through the early morning
hours. MVFR ceilings with intermittent IFR ceilings will be possible
in the heavier rain cores. This area of clouds and precipitation
will spread north into central Utah by the morning and into northern
Utah and southwest Wyoming by the afternoon. Intermittent MVFR
conditions are possible across these areas in the heavier rain.
Lowering ceilings, below 7kft AGL across the mountain ranges will
create mountain obscuration concerns.

&&

.FIRE WEATHER...A storm system will lift northeast through Utah
today and tonight, bringing fairly widespread precipitation with
good wetting rain chances to the area. Weak disturbances will
continue to bring unsettled weather to mainly northern Utah
Wednesday and Thursday before a stronger storm system brings more
widespread precipitation to the area Friday. Cooler temperatures
will settle in for the end of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Cheng/Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 5, 6:11 AM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
611 AM MDT Tue Oct 5 2021

UTZ101>131-WYZ021-061300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
611 AM MDT Tue Oct 5 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

There is a threat of moderate to potentially localized heavy rain
today and tonight, especially to portions of eastern and southern
Utah, bringing a threat of flash flooding near recent burn scars,
slot canyons, slick rock areas and normally dry washes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moist and unsettled weather pattern will continue through the
end of the week. Widespread rain with some snow on the higher
peaks is expected Friday into Saturday, with temperatures trending
cooler.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Oct 5, 3:07 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
307 PM MDT Tue Oct 5 2021

UTZ123>125-128-052145-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
307 PM MDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of southern Washington
and southwestern Kane Counties through 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Virgin River Gorge to near Kaibab.
Movement was north at 30 mph.  These thunderstorms have a history of
producing winds in excess of 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zion National Park, St George, Washington, Hurricane, Santa Clara, La
Verkin, Dameron Valley, Quail Creek State Park, Sand Hollow State
Park, Gunlock State Park, Apple Valley, Ivins, Hildale, Toquerville,
Leeds, Virgin, Orderville, Springdale, Glendale and Rockville.

This includes the following highways...
 Interstate 15 between mile markers 1 and 29.
 US Route 89 between mile markers 75 and 89.
 Utah Route 18 between mile markers 0 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 11394 3725 11406 3731 11404 3732 11255
      3700 11268
TIME...MOT...LOC 2107Z 189DEG 24KT 3690 11377 3689 11282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Oct 5, 3:40 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
340 PM MDT Tue Oct 5 2021

UTZ122>125-128-052230-
Southwest Utah UT-South Central Utah UT-Southern Mountains UT-
Zion National Park UT-Lower Washington County UT-
340 PM MDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of southwestern
Garfield...Washington...western Kane and southern Iron Counties
through 430 PM MDT...

At 339 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santa Clara to 11 miles southeast of Zion
National Park. Movement was north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph. Blowing dust may reduce
         visibility below 1 mile at times.

SOURCE...Train spotters reported.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cedar City, Zion National Park, St George, Washington, Hurricane,
Santa Clara, La Verkin, New Harmony, Dameron Valley, Cedar Breaks
National Monument, Quail Creek State Park, Sand Hollow State Park,
Gunlock State Park, Apple Valley, Panguitch Lake, Ivins, Hildale,
Enterprise, Toquerville and Leeds.

This includes the following highways...
 Interstate 15 between mile markers 1 and 60.
 US Route 89 between mile markers 79 and 85.
 Utah Route 18 between mile markers 0 and 50.
 Utah Route 56 between mile markers 26 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3771 11379 3770 11247 3700 11274 3700 11379
TIME...MOT...LOC 2139Z 189DEG 30KT 3718 11372 3718 11277

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Oct 5, 4:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Tue Oct 5 2021

UTZ125-128-052245-
South Central Utah UT-Southern Mountains UT-
403 PM MDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of southwestern Garfield
and western Kane Counties through 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kanab to 11 miles east of Pipe
Spring. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kanab, Hatch, Bryce Canyon National Park, Orderville, Glendale,
Alton, Coral Pink Sand Dunes and Long Valley Junction.

This includes US Route 89 between mile markers 26 and 78, between
mile markers 87 and 90, and between mile markers 95 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 11274 3768 11246 3766 11243 3763 11247
      3761 11246 3764 11239 3756 11225 3754 11228
      3744 11226 3746 11221 3749 11221 3750 11224
      3754 11223 3728 11175 3700 11216
TIME...MOT...LOC 2203Z 202DEG 15KT 3702 11267 3687 11252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:07 PM MDTSpecial Weather StatementSLCWashington38 min
Oct 5, 3:40 PM MDTSpecial Weather StatementSLCWashington50 min
Oct 5, 4:01 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington4 hr
Oct 5, 4:43 PM MDTFlash Flood Warning Considerable damage threatSLCKane4 hr
Oct 5, 5:42 PM MDTSpecial Weather StatementSLCKane48 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.